Hail, Camden
- When
- August 5, 9:08 PM CST
- Where
- Camden County, Osage Beach
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.233, -92.617
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 5, 1:00 PM CST, 8 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT TUE AUG 5 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... .DISCUSSION... SPECIAL 18Z KSGF SOUNDING INDICATES THAT THE ATMOSPHERE OVER THE REGION HAS BECOME QUITE UNSTABLE WITH MLCAPES AROUND 2500 J/KG. A WEAK 820MB CAP WAS ALL THAT WAS HOLDING CONVECTION AT BAY...AND INITIATION WAS ALREADY BEGINNING TO TAKE PLACE OVER MID MISSOURI. HAVE REQUESTED GOES RSO WHICH WILL BE IN EFFECT UNTIL APPROX 130Z AS KSGF RADAR REMAINS OTS DUE TO MORNING LIGHTNING STRIKE. LATEST SATELLITE IMAGERY COMBINED WITH LOCAL METAR/MESONET OBSERVATIONS DEPICTS A WELL DEFINED CONVERGENCE BOUNDARY THAT RUNS ROUGHLY FROM LINCOLN NEBRASKA INTO THE CENTRAL OZARKS. MEANWHILE...WATER VAPOR IMAGERY SHOWED AN IMPRESSIVE SHORTWAVE OVER NORTHERN IOWA WITH AN ELONGATED VORTICITY LOBE STRETCHING SOUTHWARD THROUGH KANSAS. DESPITE LACK OF VERTICAL SHEAR IN THE LOWEST 300MB...MID AND UPPER LEVEL SHEAR PROFILES BECOME RATHER IMPRESSIVE THIS AFTERNOON AS ANOTHER NWLY JET STREAK NOSES INTO THE AREA (700-400MB BULK SHEAR APPROACHING 40 KTS). CERTAINLY CANNOT RULE OUT SURFACE BASE STORMS THAT HAVE SUPERCELL CHARACTERISTICS AT THE MIDDLE AND UPPER LEVELS...CONDUCIVE TO LARGE HAIL AND DAMAGING WINDS...ESPECIALLY GIVEN THE NOTEWORTHY DRY PUNCH EVIDENT ON WV IMAGERY. GREATEST LIKELIHOOD FOR SEVERE STORMS APPEARS TO BE OVER THE LAKE OF THE OZARKS REGION THIS AFTERNOON...AND BUILDING SOUTH AND WESTWARD OVER TIME AS THE LOW LEVEL FOCUS SHIFTS INTO A MORE FAVORABLE ENVIRONMENT. OTHERWISE...LITTLE CHANGE TO REMAINING PERIODS. UPPER FLOW PATTERN IS LOCKED TIGHT FOR THE FORESEEABLE FUTURE. INDICATIONS ARE THAT THE FLOW PATTERN OVER THE OZARKS REGION WILL SLOWLY BECOME NEUTRAL OR ANTICYCLONIC OVER THE NEXT COUPLE OF DAYS...GRADUALLY SHUNTING UPPER LEVEL SHORTWAVE ENERGY JUST EAST OF THE CWA AND ENDING THE DAILY BARRAGE OF CONVECTION. HOWEVER...IT SHOULD BE NOTED THAT THE UPPER LOW ANCHORED OFF THE NORTHWEST COAST IS NOTHING SHORT OF REMARKABLE FOR EARLY AUGUST AND NUMEROUS SHORTWAVES EJECTING UP AND OVER THE SOUTHWEST RIDGE COULD NUDGE THE MEAN RIDGE/TROUGH POSITION ENOUGH TO ALTER THE CHANCES FOR PRECIPITATION SIGNIFICANTLY IN THE EXTENDED TIME FRAME. && .AVIATION... IN THE SHORT TERM...THE MAIN CONCERN TODAY IS THE REDEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON. ANALYSIS OF 12Z DATA SHOW COLD POCKET AT 500MB WILL BE APPROACHING THE REGION LATE THIS AFTERNOON. SATELLITE SOUNDING INDICATES CURRENT TEMP AROUND -5 WITH A -8 IN NORTHERN PLAINS. CURRENT WV IMAGERY INDICATES THIS POCKET OF COLD AIR ALOFT IS MIGRATING SOUTHWARD WITH THE NORTHWEST FLOW. THE 300MB ANALYSIS ALSO INDICATES DIVERGENCE QUADRANT OF JET WILL BE APPROACHING AT SAME TIME. THE NEXT CONCERN WILL BE NOCTURNAL THUNDERSTORM DEVELOPMENT...WV IMAGERY INDICATES WEAK DISTURBANCE COMING OFF ROCKIES IN WY. THE RUC SHOWS EVIDENCE OF THIS WAVE...THE QUESTION WILL BE IF LOW LEVEL JET BE STRONG ENOUGH AS WAVE APPROACHES AREA AROUND EARLY MORNING HOURS. WILL GO WITH PROB30 FOR NOW JUST TO INDICATE THE POSSIBILITIES. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. BOOKBINDER (PUBLIC) /DOOLEY (AVIATION)
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS GREATER THAN 70 MPH...LARGE HAIL TO THE SIZE OF QUARTERS AND LOCALIZED FLOODING. HEAT INDICES OF 100 TO 105 DEGREES THIS AFTERNOON. AREAS AFFECTED AND TIMING: EXCESSIVE HEAT WILL AFFECT LOCATIONS NORTH AND WEST OF A JOPLIN TO NEVADA LINE WHERE TEMPERATURES IN THE 90S AND DEWPOINTS NEAR 70 WILL PRODUCE HEAT INDICES OF 100 TO 105 DEGREES THROUGH 6 PM. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEST OF AN OSAGE BEACH TO GAINESVILLE LINE AFTER 3 PM INTO THE MID EVENING HOURS. DISCUSSION: SKIES HAD CLEARED NICELY IN THE WAKE OF SHOWERS AND THUNDERSTORMS THAT AFFECTED SOUTHWEST MISSOURI DURING THE EARLY MORNING HOURS. A VERY TROPICAL AND UNSTABLE AIRMASS REMAINED IN PLACE AT EARLY AFTERNOON...WITH SEVERAL WELL DEFINED OUTFLOW BOUNDARIES EVIDENT ON SATELLITE DATA FROM OVERNIGHT CONVECTION. SATELLITE IMAGERY DEPICTS A WELL DEFINED UPPER LEVEL DISTURBANCE EXTENDING FROM IOWA INTO NORTHEAST KANSAS THAT WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS IT INTERACTS WITH THE LINGERING SURFACE BOUNDARIES. VERTICAL WIND SHEAR PROFILES ARE EXPECTED TO BECOME FAVORABLE FOR SEVERE THUNDERSTORMS AND POSSIBLY SUPERCELLS BY LATE AFTERNOON AS THIS SYSTEM APPROACHES. IN ADDITION...THE APPROACH OF A POCKET OF DRY AIR ALOFT WILL FURTHER ENHANCE THE THREAT FOR LARGE HAIL AND DAMAGING WINDS. THE DEEP TROPICAL AIRMASS IN PLACE OVER THE AREA ALSO SUGGEST THAT ANY THUNDERSTORMS WILL BE CAPABLE OF QUICKLY PRODUCING ONE TO TWO INCHES OF RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION ON WEDNESDAY AFTERNOON AND EVENING...HOWEVER THE THREAT FOR SEVERE STORMS APPEARS UNLIKELY. HIGH PRESSURE WILL SLOWLY BUILD BACK OVER THE REGION BY LATE WEEK...BRINGING AN END TO THE DAILY THUNDERSTORM THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS WESTERN MISSOURI BETWEEN 3 AND 11 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BOOKBINDER
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0902 PM 3 NW HALLOWELL KS 1.75 INCH HAIL
08/05/03 CHEROKEE REPORTED BY VOLUNTEER
WEATHER OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
934 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM CLIMAX SPGS MO WIND DAMAGE
08/05/03 CAMDEN TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
937 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM NIANGUA MO 1.75 INCH HAIL
08/05/03 WEBSTER REPORTED BY VOLUNTEER
WEATHER OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 2 S HALLOWELL KS .75 INCH HAIL
08/05/03 CHEROKEE REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0944 PM HARTVILLE MO .88 INCH HAIL
08/05/03 WRIGHT REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 5 SE EDWARDS MO WIND DAMAGE
08/05/03 BENTON LARGE TREES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333250.